An adverse drug reaction to medicines has been defined as any harmful and unwanted effect of a drug, at doses used for prophylaxis, diagnose or treatment. Their repercussion is usually minimal, but sometimes, they can be serious and they can even endanger the patient’s life.
Scientists analysed the clinical case history of 289 patients older than 18 who died in hospital in 2004, revised their history, the drugs they were administered, as well as data about the treatment and the death certificate. Their analysis concluded that the most frequent ADR are the digestive haemorrhages followed by intra-cranial haemorrhages and cardiac arrhythmias.
The drugs that provoked an ADR usually were AINE (medicines with a strong anti-inflammatory, analgesic and antipyretic effect) as well as platelet anti-aggregants, such as acetylsalicylic acid, two types of drugs frequently used in the daily medical practice. The mixing of gastro-damaging drugs such as NSAIDs, anti-aggregants and corticoids should also be avoided according to the scientists, as 53 per cent of the deaths analysed caused by ADR had received a mixing of such medicines.
The authors of this work highlight that, in the light of the obtained results, it is necessary to create a better awareness among the sanitary staff about adverse drug reactions and to be on the alert in the face of the slightest symptom. They also state that the results obtained coincide with those of other similar studies carried out in the USA and Finland.
MEDICA.de; Source: Universidad de Granada